Evidence map›Paper›PMID 41700275›Full record

ArticleCureus2026

Valproic Acid-Induced Pancreatitis in a Pediatric Patient With 17q12 Duplication Syndrome.

Yehya M Maitah, Alyssa J Snyder, Ian Maguire, Lyman Wu, Meghan Aabo

Abstract readCase Reports
In one paragraph

Article in Cureus, 2026. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.

0numbers the graph read from it
0cells of the map it votes in
0citing papers in PubMed
–field-weighted citation impact
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

0 citing papers in PubMed.

No citing paper in PubMed yet.

4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

5 authors.

Yehya M MaitahDepartment of Pediatrics, Albany Medical College, Albany, USA.
Alyssa J SnyderDepartment of Pediatrics, Albany Medical College, Albany, USA.
Ian MaguireDepartment of Pediatrics, Albany Medical College, Albany, USA.
Lyman WuDepartment of Pediatrics, Albany Medical Center, Albany, USA.
Meghan AaboDepartment of Pediatrics, Albany Medical Center, Albany, USA.

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Drug-induced acute pancreatitis is an uncommon cause of acute pancreatitis. Among the common culprits is valproic acid (VPA) and its derivatives, i.e., Depakote. These medications are commonly prescribed for epilepsy, bipolar disorder, and migraines. Although VPA-induced pancreatitis is rare, it has a variable disease course and may progress to severe disease, which can become fatal. Our case reports a 14-year-old male with a history of 17q.12 duplication, focal epilepsy, autism spectrum disorder (ASD), and attention-deficit hyperactivity disorder (ADHD), who presented to the emergency department with acute abdominal pain, nausea, and decreased oral intake. Labs revealed elevated lipase (1,572 U/L) and amylase (137 U/L), and triglycerides and calcium levels were within the reference range. An abdominal ultrasound was negative. The patient was being treated for focal epilepsy with VPA, which had been increased from 500 mg twice daily to 500 mg in the morning and 625 mg in the evening one month prior. Other causes of pancreatitis were ruled out. Discontinuation of the VPA led to rapid clinical improvement and normalization of lab values. The Naranjo Adverse Drug Reaction Probability Scale indicated that this event was a "probable" adverse drug reaction. This adverse effect occurred with VPA monotherapy at therapeutic dosing in the absence of risk factors, in the setting of 17q12 duplication syndrome, ADHD, and ASD. The clear sequence of events between the increase in dosage, onset of symptoms, medication discontinuation, and resolution of symptoms strengthens the causal link between the drug and the reaction. VPA-induced pancreatitis, despite its low incidence, carries a high risk of severe disease and mortality. It is critical that clinicians monitor for this complication in patients taking VPA and its derivatives. This case expands the spectrum of patients who may be vulnerable to this adverse reaction and highlights the importance of swift identification and discontinuation of the drug.

Indexed as

17q12 duplicationacute pancreatitis (ap)depakotedrug-induced acute pancreatitisdrug reactionpediatric pancreatitispediatric seizure

Identifiers

PMID41700275
PMCPMC12906850

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.